Browsing Malaria by Authors
Risk associated with asymptomatic parasitaemia occurring post-antimalarial treatmentOlliaro, P; Pinoges, L; Checchi, F; Vaillant, M; Guthmann, J P; UNICEF/UNDP/World Bank/WHO Special Programme on Research and Training in Tropical Diseases (TDR), Geneva, Switzerland. Centre for Tropical Medicine and Vaccinology, University of Oxford, Oxford, UK. Epicentre, Paris, France. Department of Infectious and Tropical Diseases, London School of Hygiene and Tropical Medicine, London, UK. Centre de Recherches Publiques (CRP)-Santé, Luxembourg. (2008-01)OBJECTIVE: Parasites may recur asymptomatically after initial clearance by antimalarial treatment. Current guidelines recommend treatment only when patients develop symptoms or at the end of follow-up. We wanted to assess prospectively the probability of becoming symptomatic and the risks of this practice. METHODS: We analysed data collected in 13 trials of uncomplicated paediatric malaria conducted in eight sub-Saharan African countries. These studies followed all cases of post-treatment asymptomatic parasitaemia until they developed symptoms or to the end of the 28-day follow-up period, at which time parasite genotypes were compared to pre-treatment isolates to distinguish between recrudescences and new infections. RESULTS: There were 425 asymptomatic recurrences after 2576 treatments with either chloroquine, sulfadoxine/pyrimethamine or amodiaquine, of which 225 occurred by day 14 and 200 between day 15 and day 28. By day 28, 42% developed fever (median time to fever = 5 days) and 30% remained parasitaemic but afebrile, while 23% cleared their parasites (outcome unknown in 4%). Young age, parasitaemia >/=500 parasites/microl; onset of parasitaemia after day 14, and treatment with amodiaquine were the main variables associated with higher risk of developing fever. CONCLUSION: In areas of moderate to intense transmission, asymptomatic recurrences of malaria after treatment carry a substantial risk of becoming ill within a few days and should be treated as discovered. Young children are at higher risk. The higher risk carried by cases occurring in the second half of follow-up may be explained by falling residual drug levels.